EAST LIVERPOOL - The April 24 death of a man on Jennings Avenue was from asphyxiation due to a mixed drug overdose, according to county Coroner Dr. William Graham.
Graham said Richard Murphy, 30, had a mixture of cocaine, marijuana and heroine in his system when he was found dead in the kitchen of his girlfriend, Melissa Culley, who also died that night of a drug overdose.
"But, what really killed him was the heroin," Graham said.
Graham had ruled on Culley's death previously, saying she also had a high concentration of drugs in her system.
The coroner said there has been "hearsay" that the latest dose of heroin being seen in the area has been "unusually potent," saying, "I can't prove that, but it certainly killed two people on Jennings Avenue."
City police detectives have also been concerned that local drug users may be getting "hot" heroin, that is heroin of a higher potency than normally seen, noting not only the numbers of deaths from overdoses but those who have overdosed but survived.
Detectives Don Fickes and Darin Morgan said they are concerned, too, about the growing popularity of heroin, which seems to have taken the place of Oxycontin as the drug of choice for many users.
Morgan speculated it could be that heroin gives the same effect at a lower cost, pointing out that heroin addicts actually get physically sick if they can't get the drug, which could account for the heavier usage.
Often, drugs such as heroin are packaged in such a way that users can tell its potency, according to the detectives, who said they have not seen any indication that users are being warned of a higher potency drug out there.
However, Fickes pointed out, often when a person overdoses, others with him or her call for an ambulance then get rid of any packaging or other evidence prior to its arrival, so police often have nothing to indicate what was ingested or administered
They wondered aloud whether local ambulance companies have seen an increase in the amount of Narcan - a drug that counteracts the effects of opioid drugs - being used to revive those who have overdosed.
Marty Thorn, general manager of Tri-County Ambulance, said Narcan works by blocking receptors in the nervous system from receiving such drugs as heroin, decreasing the effect on the respiratory system that causes deaths in such overdoses.
"It's a true antidote for any opioid drug," Thorn said.
He said his crews haven't seen a great increase in its use lately, but that it "goes up and down."
According to Thorn, "Sometimes, we won't use it for months, and then it seems like we can't keep it on the shelf. We still use a fair amount. It's a sad situation in our area."
One down-side of Narcan, he pointed out is that it works so well that, once an overdose patient has it administered at the scene, the antidote has taken effect by the time he or she is transported to the hospital, and the person declines further treatment, checking out against medical advice.
Fickes pointed to reports of deaths in other areas being blamed on high-potency heroin and expressed concern that it is now being brought into the city by the drug dealers the department is seeing from Columbus, Youngstown and even New Jersey.
According to Internet and news reports, seven deaths within days were attributed to hot heroin in the state of Washington, while Cuyahoga County in Ohio has reported a 77 percent increase in heroin-related deaths over the past six years.